Alert archive / South Carolina / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 172, NWS Columbia, SC

July 10, 2012Bamberg County, Barnwell County, Orangeburg County, South Carolina

NWS Columbia, SC issued this severe thunderstorm warning at Jul 10, 2012, 1:13 PM EDT for Bamberg County, Barnwell County, Orangeburg County, South Carolina. It was in force for 47 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 10, 2012, 1:13 PM EDT (17:13 UTC)
Expired
Jul 10, 2012, 2:00 PM EDT
In force
47 min
Issued by
NWS Columbia, SC
Area
Storm-based polygon

Counties Bamberg County, SC, Barnwell County, SC, Orangeburg County, SC

The radar

The Charleston,SC radar (KCLX), 65 km from the middle of the area, began a volume at 17:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 10, 1:37 PM EDTHAIL 0.884 Nne Bamberg, SCNICKEL SIZE HAIL REPORTED NEAR COPE ALONG WITH WINDY CONDITIONS.
Jul 10, 1:55 PM EDTTSTM WND DMG1 Nne Bamberg, SCDOT REPORTS A FEW TREES DOWN IN THE BAMBERG AREA OVER TO DENMARK.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 42 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 5.2 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2012-07-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1486 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2012-07-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -43 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1486 J/kg
Mixed-layer CIN
-68 J/kg
Mixed-layer LCL
1034 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
-43 m²/s²
0-3 km storm-relative helicity
-32 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

626 
WUUS52 KCAE 101713
SVRCAE
SCC009-011-075-101800-
/O.NEW.KCAE.SV.W.0172.120710T1713Z-120710T1800Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
113 PM EDT TUE JUL 10 2012

THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BAMBERG COUNTY IN CENTRAL SOUTH CAROLINA
  SOUTHERN ORANGEBURG COUNTY IN CENTRAL SOUTH CAROLINA
  BARNWELL COUNTY IN CENTRAL SOUTH CAROLINA

* UNTIL 200 PM EDT

* AT 112 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  BAMBERG...AND MOVING EAST AT 5 MPH.

* SOME COMMUNITIES IN THE WARNING AREA INCLUDE WILLISTON...
  ORANGEBURG...DENMARK...BRANCHVILLE...BOWMAN...BLACKVILLE...BARNWELL
  AND BAMBERG

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE...TOLL FREE 1 877 6 3
3...6 7 7 2.

LAT...LON 3307 8115 3312 8120 3310 8137 3315 8153
      3313 8157 3316 8174 3337 8153 3355 8130
      3348 8070 3333 8051 3306 8106
TIME...MOT...LOC 1713Z 251DEG 6KT 3325 8101

$$

SJN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 10, 10:18 AM EDT, 2 hours 55 minutes earlier.

Area forecast discussion, Jul 10, 10:18 AM EDT, 2 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
1018 AM EDT TUE JUL 10 2012

.SYNOPSIS...
A STALLING FRONTAL BOUNDARY AND A SURFACE TROUGH WILL BE A FOCUS
FOR SHOWERS AND THUNDERSTORMS THROUGH THE WEEK. HEAVY RAIN WILL
ACCOMPANY STRONGER STORMS. TEMPERATURES WILL COOL THROUGH THE WEEK
PROVIDING NEEDED RELIEF FROM THE RECENT HOT TEMPERATURES.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
RADAR ECHOS HAVE DISSIPATED ACROSS THE AREA THIS MORNING. BEST
CHANCE OF PRECIPITATION SHOULD BE THIS AFTERNOON...SO REMOVED POPS
UNTIL 16Z...NOON WHEN HEATING WILL INCREASE INSTABILITY PLUS
INTERACTION WITH THE FRONT ALONG THE NORTH CAROLINA AND SOUTH
CAROLINA BORDER. MADE MINOR CHANGES TO SKY...WIND AND DEW POINT
GRIDS FOR THE REST OF THIS MORNING.

LITTLE CHANGE IN THE OVERALL WEATHER PATTERN WITH A STRONG UPPER
HIGH CENTERED OVER UTAH AND ANOTHER OFF THE SOUTHEAST COAST WITH
THE UPPER RIDGE BEING SPLIT BY AN UPPER TROUGH AXIS EXTENDING FROM
THE GREAT LAKES SOUTHWARD INTO THE LOWER MISSISSIPPI VALLEY. THIS
CONFIGURATION YIELDS DEEP MOIST SOUTHWESTERLY FLOW ACROSS THE
FORECAST AREA. AT THE SURFACE THE FRONT IS NOW ANALYZED TO BE
ACROSS THE SOUTH CAROLINA/NORTH CAROLINA BORDER WITH A TROUGH OF
LOW PRESSURE EXTENDING FROM AUGUSTA TO MYRTLE BEACH.

ATMOSPHERE WILL AGAIN BE MODERATELY UNSTABLE WITH CAPE VALUES
EXCEEDING 2500 J/KG WITH A WEAKLY SHEARED ENVIRONMENT SUPPORTING
PULSE TYPE STORMS THAT COULD FORM INTO CLUSTERS AND WILL BE SLOW
MOVING AND POSE A HEAVY RAIN THREAT. DIFFERENTIAL HEATING
BOUNDARIES CREATED BY THE LINGERING THICK DEBRIS CLOUDS COULD ALSO
BECOME A FOCUS FOR CONVECTION AND COULD ALTER THE FORECAST LEADING
TO LOWER THAN NORMAL CONFIDENCE IN LOCATION OF STORMS. WILL CARRY
LIKELY POPS ACROSS THE NORTHERN HALF OF THE FORECAST AREA THIS
AFTERNOON WHERE PRECIP WATER VALUES WILL EXCEED 2 INCHES AND
MOISTURE ADVECTION INTO THE SURFACE TROUGH AND FRONTAL ZONE WILL
BE MAXIMIZED...AND HIGH CHANCE POPS ELSEWHERE. SIMILAR TO
MONDAY...EXPECT CONVECTION TO LINGER INTO THE OVERNIGHT HOURS AND
HAVE KEPT POPS HIGHER THROUGHOUT THE NIGHT TO ACCOUNT FOR
LINGERING CONVECTION.

TEMPERATURES TODAY SHOULD BE SLIGHTLY COOLER TODAY THAN MONDAY
WITH MORE CLOUDS AND SLIGHTLY COOLER 850 MB TEMPERATURES EXPECTED.
OVERNIGHT LOWS TONIGHT WILL BE DICTATED BY WHERE STORMS DEVELOP
BUT IN GENERAL WILL FALL INTO THE 70S.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH THURSDAY NIGHT/...
THE UPPER TROUGH AXIS REMAINS TO THE WEST OF THE FORECAST AREA ON
WEDNESDAY WITH THE SURFACE FRONT AND TROUGH IN THE VICINITY
PROVIDING A FOCUS FOR DIURNAL CONVECTION ONCE AGAIN. ADDITIONAL
UPPER SUPPORT WILL COME IN THE FORM OF UPPER DIVERGENCE ASSOCIATED
WITH THE RIGHT ENTRANCE REGION OF AN UPPER JET AND THIS WILL
FURTHER ENHANCE LIFTING GENERATED BY A BUOYANT ATMOSPHERE. WILL
AGAIN CARRY LIKELY POPS ACROSS THE NORTHERN HALF OF THE FORECAST
AREA LATE AFTERNOON INTO THE EVENING HOURS WITH THE EXPECTATION
THAT STORMS WILL LINGER WELL INTO THE OVERNIGHT HOURS. BY
THURSDAY...THE UPPER RIDGE OVER THE WESTERN ATLANTIC BUILDS BACK
WESTWARD ACROSS THE SOUTHEASTERN STATES AND RISES 500 MB HEIGHTS
ACROSS THE REGION. PLENTY OF MOISTURE WILL REMAIN PLACE BUT THE
BUILDING RIDGE SHOULD SUPPRESS CONVECTION A BIT AND WILL CARRY
SOLID CHANCE POPS. MAX TEMPERATURES DURING THIS PERIOD WILL NEAR
TO SLIGHTLY BELOW NORMAL GIVEN CLOUDS AND PRECIPITATION WHILE MIN
TEMPERATURES WILL LIKELY BE ABOVE NORMAL DUE TO CLOUDS AND
INCREASED MOISTURE IN THE ATMOSPHERE.

&&

.LONG TERM /FRIDAY THROUGH MONDAY/...
THE UPPER RIDGE OVER THE WESTERN ATLANTIC WILL CONTINUE TO BUILD
WESTWARD ACROSS THE SOUTHEASTERN AND GULF COAST STATES THROUGH
SUNDAY BEFORE FLATTENING OUT AS AN UPPER TROUGH DIGS ACROSS THE
GREAT LAKES INTO THE MID ATLANTIC ON MONDAY. THE AXIS HIGH PRECIP
WATER VALUES SHIFTS WEST OF THE FORECAST AREA WHICH WILL LOWER
OVERALL PRECIP CHANCES...BUT WILL CONTINUE TO ADVERTISE CHANCE
POPS GIVEN INSTABILITY AND PRESENCE OF A WELL INLAND PENETRATING
SEA BREEZE BOUNDARY AS A FOCUS FOR CONVECTION. TEMPERATURES DURING
THE PERIOD WILL BE NEAR NORMAL.

&&

.AVIATION /14Z TUESDAY THROUGH SATURDAY/...
FEW CHANGES MADE TO TERMINAL FORECASTS EXCEPT TO DELAY THE ONSET
OF CU FORMATION UNTIL 16Z AT ALL TERMINALS. WINDS WILL CONTINUE TO
BE LIGHT AS THE AREA IS IN A WIDE TROUGH WHICH INCLUDES THE FRONT
WHICH HAS BEEN ANALYZED TO BE ACROSS THE SOUTH CAROLINA/NORTH
CAROLINA BORDER. MOISTURE AND CONVERGENCE ASSOCIATED WITH THE
FRONT NEAR THE AREA WILL SUPPORT SHOWERS AND THUNDERSTORMS DURING
THE TAF PERIOD ESPECIALLY LATE THIS AFTERNOON WITH AFTERNOON
HEATING AND COPIOUS AMOUNTS OF MOISTURE.

CURRENT RADAR INDICATES ONLY SOME SHOWERS OVER SOUTHEAST NORTH
CAROLINA AT THIS TIME. THUNDERSTORMS WERE NOT INCLUDED DURING
MOST OF THE TAF PERIOD BECAUSE OF TIMING UNCERTAINTY AND WERE
BASED ON THE HIGH RESOLUTION WRF WITH THE BEST CHANCE BEING FROM THE
00Z TO 04Z TIME FRAME. INCLUDED THUNDERSTORMS IN THE FORECAST
DURING THAT TIME. STRONG AND GUSTY WINDS MAY OCCUR WITH A FEW OF
THE THUNDERSTORMS BECAUSE OF MODERATE INSTABILITY AND
PRECIPITATION LOADING. AWAY FROM SHOWERS...INSTABILITY SHOULD
GENERALLY LIMIT FOG DURING THE EARLY MORNING HOURS.

EXTENDED AVIATION OUTLOOK...MVFR OR IFR CONDITIONS MAY OCCUR IN
MAINLY AFTERNOON AND EVENING THUNDERSTORMS THROUGH SATURDAY. LOW
CLOUDINESS AND FOG MAY OCCUR...MAINLY DURING THE EARLY MORNING HOURS.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
GA...NONE.
&&
Hazardous weather outlook, Jul 10, 4:23 AM EDT, 8 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
423 AM EDT TUE JUL 10 2012

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-110830-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
423 AM EDT TUE JUL 10 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND
CENTRAL SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

ISOLATED TO SCATTERED SEVERE THUNDERSTORMS ARE POSSIBLE WITH
DAMAGING WIND GUSTS AND LARGE HAIL POSSIBLE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

ISOLATED TO SCATTERED SEVERE THUNDERSTORMS ARE POSSIBLE AGAIN ON
WEDNESDAY WITH DAMAGING WIND GUSTS AND LARGE HAIL POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 9, 8:56 PM EDTSpecial Weather StatementCAECalhoun, Clarendon, Edgefield, Lexington, Richland, Saluda and 1 more64 min
Jul 9, 10:08 PM EDTSpecial Weather StatementCAEAiken, Calhoun, Clarendon, Edgefield, Lexington, Orangeburg and 2 more67 min
Jul 10, 12:31 AM EDTSpecial Weather StatementCAERichland59 min
Jul 10, 1:01 AM EDTSpecial Weather StatementCAELexington59 min
Jul 10, 2:14 PM EDTSpecial Weather StatementCAEBamberg, Orangeburg46 min
Jul 10, 2:26 PM EDTSevere Thunderstorm WarningCAEBamberg49 min
Jul 10, 2:54 PM EDTSevere Thunderstorm WarningCAEFairfield, Kershaw, Richland51 min
Jul 10, 3:11 PM EDTSevere Thunderstorm WarningCAECalhoun, Clarendon, Sumter49 min
Jul 10, 3:40 PM EDTSevere Thunderstorm WarningCAEKershaw, Lee, Richland, Sumter50 min
Jul 10, 4:15 PM EDTSevere Thunderstorm WarningCAEKershaw, Lee, Sumter45 min
Jul 10, 4:19 PM EDTSevere Thunderstorm WarningCAEFairfield, Newberry26 min
Jul 10, 4:54 PM EDTSevere Thunderstorm WarningCAENewberry51 min
Jul 10, 5:35 PM EDTSevere Thunderstorm WarningCAEAiken, Lexington40 min
Jul 10, 5:44 PM EDTSevere Thunderstorm WarningCAEFairfield, Lexington, Newberry, Richland, Saluda46 min
Jul 10, 6:26 PM EDTSevere Thunderstorm WarningCAEFairfield, Lexington, Richland49 min
Jul 10, 7:13 PM EDTAreal Flood AdvisoryCAERichland62 min
Jul 10, 7:19 PM EDTFlash Flood WarningCAERichland56 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.